Alert archive / Arkansas / Flash Flood Warnings in 2020

Flash Flood Warning 13, NWS Little Rock, AR

March 19, 20205 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Mar 19, 2020, 9:01 PM CDT for 5 counties in Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2020, 9:01 PM CDT (02:01 UTC)
Expired
Mar 19, 2020, 11:07 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Conway County, AR, Pope County, AR, Searcy County, AR, Van Buren County, AR, Yell County, AR

The radar

The Little Rock radar (KLZK), 87 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

306 
WGUS54 KLZK 200201
FFWLZK
ARC029-115-129-141-149-200500-
/O.NEW.KLZK.FF.W.0013.200320T0201Z-200320T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
901 PM CDT Thu Mar 19 2020

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Southeastern Searcy County in north central Arkansas...
  Van Buren County in north central Arkansas...
  Northeastern Conway County in central Arkansas...
  Northeastern Yell County in central Arkansas...
  Pope County in central Arkansas...

* Until midnight CDT.

* At 901 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is likely to occur.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Russellville...                   Clinton...
  Fairfield Bay...                  Dardanelle...
  Atkins...                         Pottsville...
  Dover...                          London...
  Hector...                         Shirley...
  Lake Dardanelle State Park...     Happy Bend...
  Rocky Hill...                     Dabney...
  Jerusalem...                      Sugar Loaf Recreation Area...
  Blick...                          Taral...
  Fairfield Bay Marina...           Claude...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3579 9242 3572 9242 3571 9231 3549 9225
      3535 9284 3519 9286 3515 9312 3528 9328
      3532 9328 3533 9330 3539 9330 3579 9252

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Cavanaugh
1 follow-up statement
832 
WGUS74 KLZK 200407
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
1107 PM CDT Thu Mar 19 2020

ARC029-115-129-141-149-200416-
/O.CAN.KLZK.FF.W.0013.000000T0000Z-200320T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Searcy AR-Van Buren AR-Conway AR-Yell AR-Pope AR-
1107 PM CDT Thu Mar 19 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SEARCY...VAN BUREN...
NORTHEASTERN CONWAY...NORTHEASTERN YELL AND POPE COUNTIES IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3579 9242 3572 9242 3571 9231 3549 9225
      3535 9284 3519 9286 3515 9312 3528 9328
      3532 9328 3533 9330 3539 9330 3579 9252

$$

67

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 6:41 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 19, 6:41 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
641 PM CDT Thu Mar 19 2020

.AVIATION...
Showers/storms will move through the area tonight, with conditions
restricted locally to mvfr or ifr within areas of precipitation.
After precip diminishes later tonight, expect low clouds to fill
back in. Conditions will improve toward the end of the period.
&&

.PREV DISCUSSION...(ISSUED 213 PM CDT Thu Mar 19 2020)
SHORT TERM...Today Through Saturday Night

Showers will continue moving through the state this afternoon,
becoming more defined along a line of convection later this evening.
A 500mb wave with strong vorticity advection will move northeast
through Kansas and Missouri this evening, bringing colder air aloft
to the southern Plains.

Strong surface winds out of the S/SW have been carrying warm, moist
air into the state, increasing surface temperatures into the 70s and
dewpoints into the 60s and lower 70s.

Winds have been observed up to 30mph today in parts of the state. A
low level jet will continue to bring increased windspeeds through
this evening.

Surface heating has been slow, due to widespread cloud cover,
however, we're starting to see some breaks in the clouds over
western Arkansas. If this trend continues, surface temperatures will
warm to the mid 70s to lower 80s, enhancing surface-based CAPE. If
cloud cover persists, highs will be just a little lower, in the
low/mid 70s to lower 80s.

A line of convection will move through the state today and could
become severe through this evening. Forecast soundings show SBCAPE
>1000-2000 J/kg, with moderate shear values favoring supercells and
bowing thunderstorms. Therefore, damaging winds will be the main
threat, though isolated large hail and tornadoes will also be
possible.

Flash flooding will also be a concern today as these storms move
through the area. Flooding is more due to the saturated ground from
recent rainfall than it is from total forecast accumulation from the
storms tonight, which will range from 1/4" to 1 1/2" with higher
amounts possible in severe storms.

The cold front associated with this system will lower temperatures
tonight through Saturday morning, with lows Friday morning in the
mid 40s in NW AR, mid to upper 60s in central and southern AR.

High pressure will build into the region following this system and
winds will shift to a more Nerly direction. Temperatures will only
increase to the lower 50s to lower 70s Friday afternoon. Saturday
morning lows will drop to the lower 30s (subfreezing) in Nern AR,
dropping to the 40s elsewhere in the state. Highs Sat in the lower
50s to lower 60s.

LONG TERM...Saturday Night Through Thursday

The extended period will remain largely unsettled as several
shortwave troughs and weak surface boundaries sweep through the
region. Westerly flow aloft will be in place Saturday night,
becoming slightly more southerly through Sunday as a weak wave moves
over the state. This, coupled with another shortwave trough moving
through the central plains on Tuesday, will bring rain chances back
to the forecast through early portions of next week. Southerly
surface winds will return to the state late Monday, which will help
advect warmer and more moist air into the region. This will result
in rather high PWAT values across Arkansas, and could bring
additional heavy rain to already saturated soils on Tuesday.
Therefore, we will continue to monitor for the risk of flash
flooding as well as any impacts to already flooded rivers.

Temperatures will show quite the warming trend as lows on Saturday
in the 30s and 40s and highs in the lower 50s and 60s warm nearly 20
degrees through the end of next week.

&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch until midnight CDT tonight FOR Baxter-Boone-
Fulton-Johnson-Logan-Marion-Montgomery-Newton-Polk-Pope-Scott-
Searcy-Yell.

&&

Aviation...57
Hazardous weather outlook, Mar 19, 2:30 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
230 PM CDT Thu Mar 19 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-201000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
230 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This afternoon and Tonight

Thunderstorms are expected across the area this afternoon through
late this evening. Some storms could become strong to severe with
damaging winds and tornadoes the main concerns. Locally heavy
rainfall will also be possible across mainly western and northern
locations, and some localized flash flooding could occur.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

Rain will continue over southern Arkansas on Friday before exiting
toward the Gulf Coast. It will turn much cooler, with a freeze
likely in parts of the Ozark Mountains Saturday morning.

Unsettled weather is in the forecast Sunday through Wednesday, with
scattered showers and a few rumbles of thunder at times. Even so,
impacts will be minor. No severe weather is expected, and any flash
flooding will be localized. Rivers in southern and eastern sections
of the state will remain elevated.

.Spotter Information Statement...

Spotter Activation May Be Needed Thursday Evening.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Local storm report, Mar 19, 7:16 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
716 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     3 E VALLEY SPRINGS      36.15N 92.94W
03/19/2020                   BOONE              AR   BROADCAST MEDIA

            DAMAGE WAS REPORTED TO A HOUSE AND DOWNED POWER LINES
            EAST OF VALLEY SPRINGS.

&&

61
Local storm report, Mar 19, 7:23 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
723 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     EVERTON                 36.16N 92.91W
03/19/2020                   BOONE              AR   BROADCAST MEDIA

            DAMAGE WAS REPORTED TO A HOME IN EVERTON.

&&

61
Local storm report, Mar 19, 7:51 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
751 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND DMG     5 NW BRUNO              36.20N 92.83W
03/19/2020                   MARION             AR   TRAINED SPOTTER

            DAMAGE WAS REPORTED AT BRUNO-PYATT SCHOOL.

&&

61
Local storm report, Mar 19, 8:03 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
803 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     3 N MOUNTAIN HOME       36.38N 92.38W
03/19/2020  E68 MPH          BAXTER             AR   TRAINED SPOTTER

&&

61

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:07 PM CDTSevere Thunderstorm WarningLZKPolk, Scott38 min
Mar 19, 7:10 PM CDTTornado WarningLZKBaxter, Marion50 min
Mar 19, 7:13 PM CDTTornado WarningLZKLogan, Scott, Yell47 min
Mar 19, 7:35 PM CDTTornado WarningLZKLogan, Pope, Yell40 min
Mar 19, 7:50 PM CDTFlash Flood WarningLZKLogan, Yell3 hr
Mar 19, 7:53 PM CDTTornado WarningLZKLogan, Pope, Yell22 min
Mar 19, 7:55 PM CDTTornado Warning Tornado observedLZKBaxter, Fulton20 min
Mar 19, 8:05 PM CDTSevere Thunderstorm WarningLZKPolk40 min
Mar 19, 8:08 PM CDTTornado Warning Considerable damage threatLZKConway, Pope, Van Buren52 min
Mar 19, 8:12 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Pope, Yell48 min
Mar 19, 8:22 PM CDTSevere Thunderstorm WarningLZKConway, Pope, Van Buren38 min
Mar 19, 8:28 PM CDTSevere Thunderstorm WarningLZKScott, Yell32 min
Mar 19, 8:51 PM CDTSevere Thunderstorm WarningLZKCleburne, Conway, Searcy, Stone, Van Buren39 min
Mar 19, 8:53 PM CDTSevere Thunderstorm WarningLZKGarland, Montgomery, Perry, Scott, Yell37 min
Mar 19, 9:02 PM CDTSevere Thunderstorm WarningLZKConway, Logan, Pope, Van Buren, Yell44 min
Mar 19, 9:07 PM CDTTornado WarningLZKConway, Pope, Yell38 min
Mar 19, 9:14 PM CDTTornado WarningLZKConway, Pope, Van Buren46 min
Mar 19, 9:25 PM CDTSevere Thunderstorm WarningLZKFulton25 min
Mar 19, 9:29 PM CDTTornado WarningLZKIndependence, Izard, Sharp, Stone46 min
Mar 19, 9:30 PM CDTSevere Thunderstorm WarningLZKCleburne, Independence, Izard, Sharp, Stone45 min
Mar 19, 9:45 PM CDTSpecial Weather StatementLZKGarland, Perry45 min
Mar 19, 10:17 PM CDTSevere Thunderstorm WarningLZKClark, Hot Spring, Pike43 min
Mar 19, 10:26 PM CDTSevere Thunderstorm WarningLZKLawrence, Randolph, Sharp34 min
Mar 19, 10:47 PM CDTSpecial Weather StatementLZKWhite28 min
Mar 19, 10:54 PM CDTSpecial Weather StatementLZKClark, Hot Spring51 min
Mar 19, 11:14 PM CDTSpecial Weather StatementLZKJackson, White, Woodruff46 min
Mar 19, 11:30 PM CDTSpecial Weather StatementLZKGrant45 min
Mar 19, 11:37 PM CDTSpecial Weather StatementLZKJackson38 min
Mar 20, 12:56 AM CDTSpecial Weather StatementLZKArkansas, Jefferson34 min
Mar 20, 9:54 AM CDTRiver Flood WarningLZKConway, Perry48 hr

Nearby

Flash Flood Warnings in Arkansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.